Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 5, NWS El Paso, TX

June 20, 2002Hudspeth County, Texas; Otero County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jun 20, 2002, 4:32 PM MDT for Hudspeth County, Texas; Otero County, New Mexico. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2002, 4:32 PM MDT (22:32 UTC)
Expired
Jun 20, 2002, 5:15 PM MDT
In force
43 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

Counties Otero County, NM, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 140 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2002-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2002-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3913 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEPZ 202232
SVRELP
NMC035-TXC229-202315-

URGENT - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
430 PM MDT THU JUN 20 2002

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN OTERO COUNTY IN NEW MEXICO
  NORTHEAST HUDSPETH COUNTY IN TEXAS

* UNTIL 515 PM MDT

* AT 423 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR             
    INDICATED A SEVERE THUNDERSTORM 8 MILES NORTHEAST OF DELL
    CITY...SLOWLY DRIFTING SOUTHWEST AT LESS THAN 5 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...  
    DELL CITY AT 505 PM MDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM ARROYOS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 60 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION.

LAT...LON 3183 10547 3182 10507 3210 10493 3216 10515

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 1:25 PM MDT, 3 hours 7 minutes earlier.

Area forecast discussion, Jun 20, 1:25 PM MDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
125 PM MDT THU JUN 20 2002

SYNOPSIS...
WEAKENING HIGH PRESSURE ALOFT WILL ALLOW LOW AND MID LEVEL WINDS TO
BECOME SOUTHEASTERLY TONIGHT...BRINGING IN ENOUGH MOISTURE TO CAUSE
PARTLY CLOUDY SKIES AND THE CHANCE FOR THUNDERSTORMS FRIDAY THROUGH
SUNDAY. TEMPERATURES WILL COME DOWN A FEW DEGREES...BUT WILL STILL
BE ABOVE NORMAL. HOT AND DRY AGAIN BY MONDAY AS THAT HIGH PRESSURE
ALOFT STRENGTHENS OVER THE SOUTHWEST.

DISCUSSION...
HIGHER DEWPOINT AIR PUSHED IN FROM THE SOUTHEAST EARLIER TODAY...
CAUSING TSTMS TO FIRE UP IN THE SACRAMENTO MOUNTAINS LATE THIS
MORNING AND THIS AFTERNOON. LOW/MID LEVEL WINDS WILL TURN EAST TO
SOUTHEAST TONIGHT AS SURFACE HIGH PRESSURE NOSES ACROSS THE PLAINS
INTO TEXAS...ALLOWING LOW AND MID LEVEL MOISTURE TO FLOW IN FROM THE
GULF. ETA/AVN/MRF PRETTY WELL AGREE ON TIMING...HIGHER DEWPOINT AIR
PUSHING INTO RIO GRANDE VALLEY EARLY TONIGHT AND ACROSS THE REST OF
NEW MEXICO TO THE AZ BORDER BY MIDDAY FRIDAY. PREVIOUS FORECAST
LOOKS GOOD ON POPS AND TEMPS...MINOR ADJUSTMENTS...BUT TAKING TSTMS
OUT
OF GILA FOR SUNDAY AS AVN/MRF SHOWING DRY SOUTHWEST FLOW ALREADY IN
PLACE BY SUNDAY PM.  MID/UPPER LEVEL HIGH STRENGTHENS AGAIN SUNDAY
NIGHT AND MONDAY AS UPPER LOW TRACKS ACROSS GREAT BASIN INTO CANADA.
THIS WILL LEAVE US WITH VERY DRY AND HOT WEST TO SOUTHWEST FLOW AT
LEAST INTO THE MIDDLE OF NEXT WEEK.

EL PASO               BB  73/ 98/ 72/ 98/ 72  11212
LAS CRUCES            BB  68/ 98/ 66/ 97/ 67  11212
ALAMOGORDO            BB  69/ 97/ 66/ 96/ 66  11212
CLOUDCROFT            BB  51/ 76/ 50/ 75/ 50  33232
TRUTH OR CONSEQUENCES BB  67/ 97/ 67/ 96/ 66  11212
SILVER CITY           BB  58/ 89/ 57/ 88/ 56  02222
DEMING                BB  66/ 98/ 67/ 96/ 67  01111
LORDSBURG             BB  66/ 97/ 66/ 96/ 65  01111
SIERRA BLANCA         BB  71/ 97/ 71/ 97/ 72  32222

.ELP...NONE

21

N

In the hours before

Special weather statement, Jun 20, 3:10 PM MDT, 1 hour 22 minutes before
TXZ055-056 202110

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
310 PM MDT THU JUN 20 2002

SOUTHEASTERLY WINDS WILL BRING MOIST AIR ACROSS FAR WEST TEXAS LATE
THIS AFTERNOON AND EVENING...PROVIDING SUFFICIENT FUEL FOR STRONG
THUNDERSTORMS OVER HUDSPETH AND EL PASO COUNTIES.  MOST OF THESE
STORMS WILL HAVE WINDS LESS THAN 45 MPH...WITH LIGHTNING AND BRIEF
DOWNPOURS.  HOWEVER...SEVERE STORMS WITH WIND GUSTS OF 60 MPH OR
MORE ARE POSSIBLE. THESE STORMS MAY ALSO HAVE HEAVY DOWNPOURS WITH
HAIL AND FREQUENT LIGHTNING.  WATCH FOR PONDING ON ROADS AND POOR
VISIBILITY WITH BLOWING DUST OR HEAVY RAIN. DO NOT DRIVE THROUGH
AREAS WHERE WATER IS FLOWING ACROSS THE ROADS.
Special weather statement, Jun 20, 3:24 PM MDT, 1 hour 8 minutes before
TXZ055-056-210225-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
324 PM MDT THU JUN 20 2002

NATIONAL WEATHER SERVICE EL PASO IS ISSUING A SPECIAL WEATHER
STATEMENT CONCERNING THUNDERSTORM ACTIVITY IN THE FOLLOWING
AREAS...

IN TEXAS

   ...EL PASO COUNTY
   ...HUDSPETH COUNTY
SOUTHEASTERLY WINDS WILL BRING MOIST AIR ACROSS FAR WEST TEXAS
LATE THIS AFTERNOON AND EVENING...PROVIDING SUFFICIENT FUEL FOR
STRONG THUNDERSTORMS OVER HUDSPETH AND EL PASO COUNTIES. MOST OF
THESE STORMS WILL HAVE WINDS LESS THAN 45 MPH...WITH LIGHTING
AND BRIEF DOWNPOURS. HOWEVER...SEVERE STORMS WITH WIND GUSTS OF
60 MPH OR MORE ARE POSSIBLE. THESE STORMS MAY ALSO HAVE HEAVY
DOWNPOURS WITH HAIL AND FREQUENT LIGHTNING. WATCH FOR PONDING ON
ROADS AND POOR VISIBILITY WITH BLOWING DUST OR HEAVY RAIN. DO
NOT DRIVE THROUGH AREAS WHERE WATER IS FLOWING ACROSS THE ROAD.

Nearby

Severe Thunderstorm Warnings in Texas, 2002Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.